Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 17, 2016, 1:32 PM CDT for Fayette County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 1:32 PM CDT (18:32 UTC)
- Expired
- Jun 17, 2016, 2:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WUUS54 KBMX 171832
SVRBMX
ALC057-171915-
/O.NEW.KBMX.SV.W.0047.160617T1832Z-160617T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 215 PM CDT
* AT 132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BANKSTON...OR NEAR FAYETTE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...BOLEY SPRINGS...
RICHARD ARTHUR FIELD...FAYETTE COUNTY PUBLIC LAKE...
STONE WALL AND BEVILL STATE COLLEGE FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3382 8771 3360 8742 3361 8763 3358 8763
3358 8767 3352 8767 3352 8774 3369 8786
TIME...MOT...LOC 1832Z 312DEG 18KT 3371 8772
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM1 follow-up statement
218
WWUS54 KBMX 171845
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT FRI JUN 17 2016
ALC057-171915-
/O.CON.KBMX.SV.W.0047.000000T0000Z-160617T1915Z/
FAYETTE AL-
145 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN FAYETTE COUNTY...
AT 145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BANKSTON...OR
10 MILES EAST OF FAYETTE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BERRY...BOLEY SPRINGS...BANKSTON AND FAYETTE COUNTY PUBLIC LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3360 8742 3361 8763 3358 8763 3358 8767
3352 8767 3352 8774 3367 8780 3377 8765
TIME...MOT...LOC 1845Z 312DEG 18KT 3366 8766
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:25 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 17, 12:25 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1225 PM CDT FRI JUN 17 2016 .UPDATE... For 18Z Aviation. && .DISCUSSION... Two main concerns to discuss today...the heat and severe thunderstorm potential. First up is the HOT and HUMID conditions we're already experiencing across the area. Some heat indices have already exceeded 100 degrees, and they will continue to climb. Highs will top out in the mid 90s in most locations, with heat index values rising into the 104-109 degree range this afternoon. PLEASE take the necessary precautions to prevent heat-related illness! If outdoors, take frequent breaks, stay in the shade as much as possible, and drink plenty of water. Also, never leave children, pets, or elderly in unattended vehicles. The temp inside the car can climb rapidly! A frontal boundary currently across the TN Valley will continue to sag southward thru the day. Many HiRes models now indicate storms developing along/ahead of the front and becoming more organized as it translates southward into and across Central Alabama. With the heat and humidity providing ample instability, the dry air aloft and steep mid-level lapse rates would indicate a decent severe potential with storms this afternoon. Therefore, will include a limited severe threat for the majority of our forecast area thru around 9PM. The greatest threat will be damaging winds. The severe threat appears lower across our northern counties as it will take a few hours for storms to organize and strengthen. However, updates may be needed. 19 && .AVIATION... 18Z TAF Discussion. Scattered storms have already developed along/ahead of a frontal boundary across the TN Valley. These storms are expected to become more organized and push southward across the forecast area this afternoon. Have included some initial best-timing of TS for each terminal, but updates may become needed throughout the afternoon. Heavy rain could significantly reduce VIS at times. Some storms could be severe with damaging wind gusts and large hail. Otherwise, VFR cigs should prevail with westerly winds of 10 kts today. Winds will shift to the NW then N post-frontal. 19 && .FIRE WEATHER... High temperatures in the mid to upper 90s combined with high low level moisture will produce heat indices near 105 degrees this afternoon. Scattered to numerous showers and thunderstorms are anticipated this afternoon ahead of a cold front. Some of these storms may be severe with damaging winds. Afternoon relative humidity values generally remain in the 40s through Saturday. Drier low level air will drop these values into the 30s Sunday and Monday and then they bounce back into the 40s next week. Transport winds start off northwest and will swing around to the east by Sunday. 20 foot winds will be 5 to 10 kts through Saturday. && .PREV DISCUSSION... /Issued 346 AM CDT FRI JUN 17 2016/ After an active late afternoon and evening, conditions are now quiet across central Alabama. Watching a cluster of showers and thunderstorms in southern MO, which was moving toward the southeast. If this system holds together and continues its current pace, it would get into west central Alabama in the late morning (15z/16z) time frame. But that is a big if, and warming tops on IR satellite imagery (as of 08z) suggests the system may be weakening. I think the best strategy at this point is to go with chance POPs in the afternoon, with a slightly better chance in the south. The oncoming shift can take a look at the mesoscale situation after sunrise and adjust those POPs to better pinpoint the best rain chances for the afternoon. As for temperatures, conditions still look to be rather hot and humid. The temps and dewpoints I've got in there for the afternoon lead to heat index values near or above 105 degrees for several hours in most areas (with the possible exception of the northeast). Based on this, I think the best course of action is to issue a Heat Advisory for today for these areas, effective from noon until 9 pm. /61/ The synoptic pattern is in rather good agreement amongst the models this run. By Saturday morning, the short wave trough will have pushed the surface cold front into far south Alabama. There remains enough low level moisture to mention small rain chances far south. High temperatures will only reach the mid 80s to near 90 degrees. Some of the Hi-Res models develop a weak low near the front Saturday morning as easterly flow kicks in. This may develop an inverted trough and convergence slightly farther north near the Mississippi state line. Will have to monitor this as it is certainly within the realm of possibilities with pops moves slightly north on Saturday. Sunday and Monday will be drier and relatively cooler across Central Alabama. Low level thicknesses drop due to a strong easterly component behind the front. Daytime conditions will not feel nearly as hot and humid while overnight lows drop into the low to mid 60s. Tuesday will remain dry but the temperatures will start inching upward. The upper trough re-establishes itself over the far eastern Conus Wednesday through Friday. At its onset, another cold front moves from north to south over the state. Rain chances re-enter the forecast Tuesday night and beyond. At this time, will leave mention of small rain chances Thursday and Friday due to differences in where the trough axis sets up and moisture availability. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 63 86 61 / 10 10 10 10 0 Anniston 70 87 65 86 62 / 10 10 10 10 0 Birmingham 71 89 68 87 65 / 20 10 10 10 0 Tuscaloosa 71 90 69 88 66 / 20 20 10 10 0 Calera 71 89 67 88 64 / 20 10 10 10 0 Auburn 72 85 66 84 65 / 30 20 10 10 0 Montgomery 74 90 69 88 67 / 30 30 10 10 0 Troy 73 87 69 86 65 / 50 30 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening For the following counties: Autauga...Barbour...Bibb...Bullock...Chambers... Chilton...Coosa...Dallas...Elmore...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Russell...Shelby... Sumter...Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 17, 12:08 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1208 PM CDT FRI JUN 17 2016 ALZ011>015-017>050-182015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1208 PM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL ALABAMA FROM 1 PM UNTIL 7 PM. THE HIGHEST THREAT WILL BE ALONG AND WEST OF I-65. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL DEVELOP ACROSS NORTH ALABAMA BY EARLY AFTERNOON AND THEN FORM INTO A LINE AND TRACK SOUTHWARD ACROSS THE REMAINDER OF CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING HOURS. HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HEAT INDICES WILL RANGE FROM 104 TO 109 DEGREES ACROSS CENTRAL ALABAMA THIS AFTERNOON...EXCEPT LOWER VALUES IN THE NORTHEAST. THESE MAXIMUM HEAT INDICES WILL ONLY LAST FOR A FEW HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NECESSARY THIS AFTERNOON.
In the hours before
Local storm report, Jun 17, 1:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL UPSHAW 34.28N 87.16W
06/17/2016 E1.00 INCH WINSTON AL PUBLIC
QUARTER SIZED HAIL REPORTED.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:03 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 24 more | 17 hr |
| Jun 17, 12:48 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 57 min |
| Jun 17, 1:30 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 56 min |
| Jun 17, 1:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 76 min |
| Jun 17, 1:56 PM CDT | Special Weather Statement | BMX | Pickens | 64 min |
| Jun 17, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 79 min |
| Jun 17, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 66 min |
| Jun 17, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 79 min |
| Jun 17, 2:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 50 min |
| Jun 17, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Shelby, Tuscaloosa | 78 min |
| Jun 17, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, St. Clair, Talladega | 76 min |
| Jun 17, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 78 min |
| Jun 17, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Hale, Perry | 69 min |
| Jun 17, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 77 min |
| Jun 17, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 75 min |
| Jun 17, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Marengo | 81 min |
| Jun 17, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 39 min |
| Jun 17, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 79 min |
| Jun 17, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 81 min |
| Jun 17, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 56 min |
| Jun 17, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Macon, Russell | 63 min |
| Jun 17, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 74 min |
| Jun 17, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 85 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.